This is page 1 of 1 (This thread has 17 messages.)
Whether you’re a beauty novice or a confirmed fashionista, this topic is for consulting Mumsnetters on all things style-related. Plus, check out our Swears By page for the inside track on the next Mumsnet must-have.
I've had this for a while. Assumed it was due to having highlights, so stopped colouring my hair but it has got worse. My hair, already fine, is either breaking off or falling out (I can't tell which) once it gets to two inches long, so beyond this it is thin and wispy. Horrendous! I have chopped it, as there was nothing else to do, but what can I do to improve things and why is it happening? I have an underactive thyroid, which caused thinning, but my levels are ok at the moment. I am peri-menopausal, probably getting to the stage of periods stopping soon as they are spacing out and much lighter. (So would HRT help?) My iron is on the low side, I'm taking extra. Anyone used Nourkin tablets? I was just looking at "hair loss" on the Boots website and they came up. They are really expensive - i don't want to waste money if they don't work.
I doubt any GP would give you HRT for hair loss. I think you ought to give it time and wait to see if the other meds work. Have a look at the website of Philip Kingsley for advice. Hair grows at the rate of half an inch a month so it might be a while to see improvements. What is your diet like generally? Are you getting enough protein and Omega 3?
I've been on thyroxine for years and iron for a year or so, so not recent meds, but things are just getting worse. It isn't so much the hair loss, as the breaking/not growing. My hair is thinner than it was in my 30s but that seems to happen to lots of people. It's the fact I now have to have really short hair because it won't grow at all that is upsetting me.
I take Omega 3, and I think my diet is ok. Thyroid levels were fine when last checked, but I'm prob due a re-test. It is worse at the top and temples than at the back, the back does seem able to grow a bit longer, but the top and sides are 2" -3" long and then frayed.
If anything HRT made mine worse (apparently it's a rare side effect). GP referred me to a dermatologist in the end as my hair was falling out/breaking and if I held up a single strand in the light it was barely visible it was so thin. My ferritin levels were too low for hair growth/health, though not low enough to mean I was anaemic. She said it needed to be above 70 and ideally as near to 100 as possible. She also said my Vit D levels were too low (I think it was around 30) I was put on ferrous fumerate 125mg twice a day and Vit D 1000mg twice a day. It took a LONG time (around 18 months) to see any improvement but after 2 years of being on this combination, my hair has stopped shedding and breaking off and doesn't feel quite as fine. My hair is naturally very thin/fine, so I'm never going to a have anything like a thick head of hair whatever. But this combination has definitely helped.
I take Imedeen for skin and hair, I dont have thyroid issues so not sure how it would react, of course. Mine was breaking and seemed not to grow but into the second month of taking this and it's grown so much, I can't actually believe it. It's much stronger too.
SirVix Yes that ferritin level is much lower than the dermatologist I saw, said it needs to be for hair health. It's worth telling your GP about your hair and asking if they can prescribe ferrous fumerate so you can work on getting the level to around 70 or above. I took the strongest iron supplements I could buy but they weren't doing anything for my hair. The ones the dermatologist prescribed were much stronger than OTC and health food shop ones.
SirVix What a pathetic response from your GP. Gah! What you want him to do about it is to prescribe ferrous fumerate so you can get your iron stores up to the recommended level for hair health. How dismissive and unhelpful. I also think they should test your vit D levels as loads of people in the UK are deficient. If you are black/brown or wear clothing that covers most of you body, then you are even more liable to have insufficient level of vit D.